MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230SP-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved could not confirm the report.However we can confirm that during a visual inspection of the returned device, the device was returned in two (2) different pieces.The device was cut near the distal end.The device was cut at 227.8 cm from the distal end of the handle.When the handle is manipulated the drive wire will advance and retract from the coiled sheath.On the distal end piece that was returned, the drive wire was partially sticking out that leads down to the solder joint.The distal end of the drive wire was tugged on and it would not come free from the end of the device.The device was sent back to the supplier for further evaluation.The supplier provided the following evaluation: one device was returned in a zip type bag with proof of decontamination.The returned device could not be completely functionally tested due to device damage.The device was returned with cups intact, but was damaged and cut approximately 228 cm from the distal end of the handle.However, when the handle was manipulated, the drive wire moved back and forth accordingly, indicating the device functioned appropriately.Lastly, the distal tip was disassembled to investigate the solder joint.The solder joint was found to be intact.The reported defect of "unable to remove from endoscope" could not be confirmed.Unable to determine the cause due to device damage.The device history records were reviewed.The assembly orders for this lot were manufactured in may 2017.No relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported issue "not able to pull forceps out of the endoscope" was not confirmed.A definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.The instructions for use states the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states: "using slight pressure on handle, close forceps around tissue or object.Note: it is not necessary to apply excessive pressure to cleanly excise tissue.Caution: if forceps fail to close, slowly pull cups against channel opening.Remove endoscope and forceps as a unit, then manually close cups and withdraw forceps from endoscope." prior to distribution, all captura biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy procedure, the physician used a captura serrated forceps with spike.After taking a piece of tissue, they were not able to pull forceps out of the endoscope.They had to remove the entire endoscope with the forceps and cut off the tip of the forceps and then removed the rest of the device from the endoscope.The following was confirmed by the sales representative on 10/26/2017: the user felt as if they could not remove the forceps from the endoscope because they would not close, therefore they removed the entire endoscope from the patient and cut the forceps to remove them from the endoscope channel.

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6983246
Report Number1037905-2017-00660
Device Sequence Number518540
Product Code FCL
UDI-Device Identifier00827002561335
UDI-Public(01)00827002561335(17)200601(10)W3872726
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/27/2017
Device Age4 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2017
Initial Report FDA Received Date10/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1